Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2022  |  Volume : 54  |  Issue : 2  |  Page : 148--149

An unusual case of dependence of megadose of veterinary intravenous pheniramine with opioid use disorder

Priya Tyagi, Shobit Garg, Veena Tejan, Mantaz Kaur Dhillon 
 Department of Psychiatry, Shri Guru Ram Rai Institute of Medical and Health Sciences, Dehradun, Uttarakhand, India

Correspondence Address:
Dr. Shobit Garg
Department of Psychiatry, Shri Guru Ram Rai Institute of Medical and Health Sciences, Patel Nagar, Dehradun - 248 001, Uttarakhand
India




How to cite this article:
Tyagi P, Garg S, Tejan V, Dhillon MK. An unusual case of dependence of megadose of veterinary intravenous pheniramine with opioid use disorder.Indian J Pharmacol 2022;54:148-149


How to cite this URL:
Tyagi P, Garg S, Tejan V, Dhillon MK. An unusual case of dependence of megadose of veterinary intravenous pheniramine with opioid use disorder. Indian J Pharmacol [serial online] 2022 [cited 2022 Jun 29 ];54:148-149
Available from: https://www.ijp-online.com/text.asp?2022/54/2/148/344966


Full Text



Sir,

Pheniramine maleate is an alkylamine-derived histamine 1 (H1) antagonist, used for the treatment of allergic conditions.[1] It is widely available over-the-counter (OTC) under the trade name Avil. It has a strong sedative effect and may also lead to euphoria.[1] Psychological tolerance to the sedation and physical withdrawal symptoms following pheniramine abuse have been documented but surveying literature on pheniramine dependence yielded limited case reports on the same.[1],[2],[3],[4] Here, we present an unusual case of heavy dose pheniramine addiction, who abused injections meant for veterinary use with comorbid opioid dependence. Our case is the first of its kind ever reported of such megadoses of pheniramine abuse.

A 29-year-old male presented to the psychiatry outpatient, with a history of opioid intake in the form of smack, melted and mixed with injection pheniramine maleate, intravenously for the last 8 months. He desired assistance to quit the substance and was admitted. He used 100 mg of melted smack mixed with 15 ml of injection pheniramine, intravenously, 4–5 times daily. He denied intake of any other substance. Initially, he started abusing in an attempt to deal with his sleep problems, being introduced by a friend. He mixed 1 ampoule (5 ml) of Avil with 50 mg smack, two times a day, after which he could sleep better, but steadily the sleep problems returned, and he increased the dose of both pheniramine and opioids to 60–75 ml/day and 100 mg/day. respectively, in 6 months. It became difficult for him to procure multiple ampoules from a pharmacy, thus, he started buying 100 ml bottles of injection pheniramine maleate for veterinary use [Panavil; see [Figure 1]]. Any attempt to decrease the dose would lead to reappearance of insomnia, restlessness, and tremulousness.{Figure 1}

On physical examination, he had multiple needle puncture wounds on his left arm. Vitals were stable and all systemic examination was within normal limits. His basic metabolic panel was unremarkable. Hepatitis B, C, and HIV were nonreactive. A diagnosis of opioid use disorder and sedative, hypnotic, or anxiolytic use disorder (as per Diagnostic Statistic Manual-5). He was started on tapentadol 300 mg, pregabalin 150 mg, and quetiapine 50 mg, to manage his withdrawal symptoms and sleep problems.

Tapentadol was down-tapered. The Clinical Opiate Withdrawal Scale decreased from 13 on the day of admission to 4 on discharge. He scored high on Barratt Impulsivity Scale, with a score of 92. Addiction Severity Index scored high in drug-8 and family/social relationship-7 problems. The patient was started on relapse prevention therapy and was discharged on tapentadol 50 mg, pregabalin 75 mg, and quetiapine 25 mg, with a plan to continue psychotherapy sessions on follow-up.

Scarcity of literature exists regarding pheniramine addiction. Few case reports emphasized the easy availability of antihistamines, pheniramine potential for overdose and dependence, and the necessity for strict vigilance of OTC drugs.[1],[2] Pal et al. discussed two cases of psychiatric comorbidity associated with pheniramine abuse.[2] Buckley et al. conducted a study on 102 subjects, suggesting that pheniramine is a much-abused drug, more likely to be used in overdose, and appears to be more proconvulsant, as compared to other antihistamines.[3] Orum reported a case of pheniramine dependence who abused up to 1100 mg/day intravenously.[4] Our case used massive doses of pheniramine, 1350–1700 mg/day with melted opioids parenterally and easily assessed veterinary injections. This might be the heaviest dose of pheniramine abuse reported to date. Some H1 antagonists stimulate dopamine transmission in the nucleus accumbens in rats, similar to cocaine.[5] This could be maybe a probable reason for their addictive potential, although further investigation is warranted regarding the exact mechanism.

Our case concludes that pheniramine has a dependence potential. OTC medication abuse seems to be underreported and could be an emerging medical concern in the ensuing years. Medical practitioners should routinely inquire about their use. Pharmacists should also get involved in identifying the habitual users and denying dispensing drugs without a prescription. We enunciate the need for the formulation of specific rules and regulations to supervise the availability of both human and veterinary drugs.

Written informed consent has been obtained from the patient by the primary author.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Saatcioglu O, Evren C. A case of pheniramine dependence. Subst Abus 2005;26:45-7.
2Pal H, Kumar R, Bhushan S, Berry N. Psychiatric co-morbidity associated with pheniramine abuse and dependence. Indian J Psychiatry 2005;47:60-2.
3Buckley NA, Whyte IM, Dawson AH, Cruickshank DA. Pheniramine – A much abused drug. Med J Aust 1994;160:188-92.
4Orum MH. Pheniramine hydrogen maleate dependence: A case report. Turk J Health Sci Life 2020;3:15-8.
5Tanda G, Kopajtic TA, Katz JL. Cocaine-like neurochemical effects of antihistaminic medications. J Neurochem 2008;106:147-57.